From Our 2012 Archives

Latest Meningitis Outbreak Toll: 20 Deaths and 257 Infections, CDC Says

By Steven Reinberg and Margaret Steele
HealthDay Reporters

THURSDAY, Oct. 18 (HealthDay News) -- Another person has died and 10 more have been sickened in the nationwide meningitis outbreak believed to be tied to contaminated steroid injections, bringing the totals to 20 deaths and 257 infections, U.S. health officials reported Thursday.

It's suspected that the steroid, contaminated with a fungus, was manufactured by the New England Compounding Center of Framingham, Mass. Last month the company voluntarily recalled three lots of the steroid, methylprednisolone acetate, which is injected into patients for back and joint pain. The company has since shut down operations and stopped distributing its products, health officials said.

On Thursday, federal health officials said they'd confirmed the presence of a fungus known as Exserohilum rostratum in unopened vials of the steroid from one of the three lots. The laboratory confirmation further links the steroid from these lots and the subsequent infections to the Massachusetts specialty pharmacy, said officials from the U.S. Centers for Disease Control and Prevention and the U.S. Food and Drug Administration.

Tests on the other two lots and other injectable products from the company are continuing, officials said.

The CDC and state health departments estimate that roughly 14,000 patients may have gotten steroid injections from the three lots, and nearly 97 percent of them have been contacted for medical follow-up.

Meningitis is potentially fatal inflammation of the lining surrounding the brain and spinal cord.

All of the 254 fungal meningitis patients were thought to be injected with methylprednisolone acetate, according to the CDC.

There have been three cases of what the CDC calls "peripheral joint infection," meaning an infection in a knee, hip, shoulder or elbow. These joint infections aren't considered as dangerous as injections near the spine for back pain that have been linked to the potentially fatal meningitis infections.

The 14,000 people who may have gotten injections of the steroid include not only patients who got shots for back pain and are most at risk for meningitis, but also others who received shots for pain in their knees and shoulders.

All of the infected patients are thought to have received the medication from the Massachusetts pharmacy, according to the CDC.

The FDA said it was advising all health-care professionals to follow up with any patients who were given any injectable drug from or produced by the New England Compounding Center. These drugs include medications used in eye surgery, and a heart solution purchased from or produced by the company after May 21.

The New England Compounding Center is what's known as a compounding pharmacy. These pharmacies combine, mix or alter ingredients to create specific drugs to meet the specific needs of individual patients, according to the FDA. Such customized drugs are frequently required to fill special needs, such as a smaller dose, or the removal of an ingredient that might trigger an allergy in a patient.

The CDC on Thursday had the following state-by-state breakdown of cases: Florida: 13 cases, including 3 deaths; Idaho, 1 case; Illinois, 1 case; Indiana: 34 cases, including 2 deaths; Maryland: 16 cases, including 1 death; Michigan: 49 cases, including 4 deaths; Minnesota: 7 cases; New Hampshire: 8 cases; New Jersey: 13 cases; New York: 1 case; North Carolina: 2 cases; Ohio: 10 cases; Pennsylvania: 1 case; Tennessee: 63 cases, including 8 deaths; Texas: 1 case; Virginia: 37 cases, including 2 deaths.

Health officials said they expect to see more cases of the rare type of meningitis, which is not contagious, because symptoms can take a month or more to appear.

Infected patients have developed a range of symptoms approximately one to four weeks following their injection. People who have had a steroid injection since July, and have any of the following symptoms, should talk to their doctor as soon as possible: worsening headache, fever, sensitivity to light, stiff neck, new weakness or numbness in any part of your body, slurred speech, the CDC said.

Infected patients must receive intravenous drugs in a hospital.

Compounding pharmacies like the New England Compounding Center traditionally started out as community-based neighborhood druggists. But over time, the practices of some compounding pharmacies have expanded, sometimes beyond their intended limits, experts explained.

According to the Associated Press, this isn't the first time the New England Compounding Center has encountered problems with contaminated injections. In 2007, the company settled a lawsuit that claimed that an 83-year-old man died in 2004 after contracting fatal bacterial meningitis from a shot produced by the compounding center. The pharmacy reached a settlement with the man's widow before the case went to trial, the AP said.

Compounding pharmacies aren't subject to the same FDA oversight as regular drug manufacturers are, and some members of Congress now say the meningitis outbreak highlights the need for more regulatory control.

The CDC released a list of the approximately 75 health-care facilities that received contaminated product.

MedicalNewsCopyright © 2012 HealthDay. All rights reserved.

SOURCES: Oct. 18, 2012, news release, U.S. Centers for Disease Control and Prevention, and U.S. Food and Drug Administration; Oct. 18, 2012, updated statistics, U.S. Centers for Disease Control and Prevention; Associated Press